Michigan, 2021

Lightning Strike in Michigan, September 7, 2021

September 7, 2021 · NWS MQT · 1 event in 1 county or zone

A lightning strike caused damage to a local power substation and caused power outages in L'anse in the early morning of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A lightning strike caused damage to a local power substation and caused power outages in L'anse in the early morning of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 7, 2:39 AM EST, 46 minutes earlier.

Area forecast discussion, Sep 7, 2:39 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
339 AM EDT Tue Sep 7 2021

.SHORT TERM...(Today and tonight)
Issued at 339 AM EDT TUE SEP 7 2021

Water vapor satellite shows the well-anticipated strong mid-level
short wave digging into Minnesota this morning and MSAS analysis
shows a 999 mb surface low centered in far northwestern Ontario
north of the Boundary Waters. Ahead of this wave, SPC Mesoanalysis
shows a 25-45 SW LLJ overspreading the western U.P. which is
advecting a more moist and unstable air mass into the region.
Mesoanalysis shows up to 3000 J/kg MUCAPE over parts of northwestern
Wisconsin and 1000-2000 J/kg nudging into the area around IWD. Radar
shows numerous storm cells in the area. These storms will remain
elevated this morning thanks to surface temps only in the mid 50s to
mid 60s. However, they could still pose a risk for small hail or
very isolated large hail, as well as a rogue strong wind gust or
two, as they may become modestly organized at times with around 20-
30 kts of 1-6 km AGL bulk shear. These storms will continue to move
quickly ESE this morning. CAMs indicate that some of these storms
will attempt to become surface-based by around sunrise, including
the HRRR which has been trending towards stronger/more organized
storms over the south central around 11-13z this morning. These
storms will clear the area by around 18-19z.

For the rest of the day today, the story will be the wind. The
aforementioned cyclone over NW Ontario will continue to deepen as it
tracks eastward, to around 994 mb by early tomorrow morning. It will
drag a cold front across the area, with winds veering around to WNW
behind it this afternoon and beginning to gust to around 25-30 mph.
Model soundings indicate a brief 1-3 hour period just behind the
front when even stronger gusts of up 40 mph could occur. Did not
explicitly put that in the forecast since confidence is not high and
the duration, if it occurs, will be short. The exception is over the
Keweenaw where a more sustained period of 40+ mph gusts is expected
for several hours this afternoon into this evening. Thus, have
issued a Wind Advisory for Keweenaw and northern Houghton from 18z-
02z. Abundant mid-level moisture and multiple vort lobes embedded
within the trough along with cooling temps will keep skies cloudy
today and into tonight, and keep scattered instability showers
around. While temps aloft are not cool enough for pure lake-effect
rain, the strong WNW flow in the presence of deep moisture will lead
to lake enhancement to the showers over the Keweenaw and higher
terrain of the west. Models continue to show around 300-500 J/kg of
MLCAPE behind the cold front, including parcel paths deep enough for
there to be enough hail CAPE for lightning. Therefore, have included
slight chance thunder mentions for all of the showers behind the
front through this evening.

Tonight, look for more of the same. Cloudy skies and scattered
showers will continue through the night, just without the thunder.
Wind gusts will begin to taper off, though a 10 mph WNW breeze
should persist through the night. With skies being so cloudy and the
wind staying up through the night, hedged towards the very warm end
of guidance for low temps, which should be in the mid to upper 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 434 PM EDT MON SEP 6 2021

A seasonably strong fall storm ushers in a chilly air mass resulting
in blustery weather with widespread cloud cover and lake effect rain
showers. Cloudiness and a stiff breeze off the lake should cause
below normal highs and above normal lows through Thursday. A warming
trend with decreasing cloudiness is expected on Friday into Saturday
when another cool front moves through the area. Timing, strength,
and impacts of this cool front are unclear at this time.

A ~995 mb surface low positioned near the north shore of Lake
Superior at 00Z Wednesday lifts northeast toward James Bay by 00Z
Thursday. The latest NAEFS guidance continues to indicate this area
of low pressure is near climatologic minimums or about 3 standard
deviations below average. As a result, a steep pressure gradient is
likely to produce gusty NW winds through Thursday, especially during
the afternoon when deeper mixing occurs. Wind speeds over the lake
were a knot or two lower than the previous forecast, but a moderate
gale still seems likely.

Increasing heights and surface pressures should allow for clearing
skies late on Thursday. With a fairly chilly air mass already
overhead, clearing skies and light winds may allow temperatures to
tank by Friday morning. NBM 10th percentile indicates higher
elevation cool spots could dip into the low/mid 30s with some frost
potential, but decided to just nudge the forecast in that direction
for now. The sharp boundary layer inversion should burn off quickly
on Friday morning with warm air advection and abundant sunshine
allowing temperatures to warm up substantially.

The weekend forecast is still murky with large run-to-run
differences between the models. WPC cluster analysis indicates a
fairly even split between the clusters meaning roughly equal chances
of above/below normal temperatures. There appears to be decent
agreement that the synoptic scale pattern becomes more zonal so
perhaps seasonal weather is the best bet for this weekend.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 213 AM EDT TUE SEP 7 2021

Showers and thunderstorms will enter the western sections of Upper
Michigan overnight as a cold front pushes in to the area. VFR
conditions will give way to MVFR ceilings with the convective
activity. LLWS is expected at KIWD wit the development of a LLJ.
have also included LLWS at KSAW as there is the potential there, but
the LLWS is more certain at KIWD. Behind the front, winds will
increase from the west, with gusty conditions at all three sites.
KCMX will have the highest gusts, with occasional gusts to 34 knots
at times during the afternoon hours. Lake effect rain showers will
impact KCMX though the afternoon and early evening, with winds
beginning to relax after sunset.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 345 PM EDT MON SEP 6 2021

Light winds today will ramp up late tonight as low pressure develops
over northwestern Ontario. Southerly winds will increase to around
20-25 kts around midnight and then continue to increase into Tuesday
morning. A period of southerly gales is expected over the east half
mid-morning Tuesday. After that, a cold front will sweep across the
lake Tuesday afternoon with winds veering around to westerly behind
it and increasing to around 30-35 kts. There could even be some 40
kt gusts over the north-central and east half Tuesday night and
again Wednesday morning. Therefore, have upgraded gale watches to
gale warnings with this forecast package. Winds will gradually
subside Wednesday evening, falling below 20 kts late Wednesday
night. After that, light winds generally 15 kts or less are expected
through Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 2 PM this afternoon to 10 PM EDT this evening
     for MIZ001-003.

Lake Superior...
  Gale Warning from 8 AM this morning to 8 PM EDT Wednesday for
     LSZ249>251-266-267.

  Gale Warning from midnight tonight to 5 PM EDT Wednesday for
     LSZ245>248-265.

  Gale Warning from 2 PM this afternoon to 5 PM EDT Wednesday for
     LSZ243-244-264.

  Gale Warning from 2 PM EDT /1 PM CDT/ this afternoon to 10 AM
     EDT /9 AM CDT/ Wednesday for LSZ241-242-263.

Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...EK
AVIATION...RJT
MARINE...Voss
Hazardous weather outlook, Sep 6, 3:33 PM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
433 PM EDT Mon Sep 6 2021

MIZ014-072045-
Southern Schoolcraft-
433 PM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County on Tuesday.

Waves building to around 6 feet could lead to minor beach erosion
and localized lakeshore flooding on Tuesday.

There is a chance of thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>007-009>013-084-085-072045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
433 PM EDT Mon Sep 6 2021 /333 PM CDT Mon Sep 6 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. A few
strong storms with small hail and gusty winds are possible near
the Wisconsin state line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday.

Waves on Lake Superior building to around 11 feet could lead to
minor beach erosion and localized lakeshore flooding along the
western shore of Upper Michigan north of Ontonagon Tuesday
afternoon and evening. Additional minor beach erosion and
localized lakeshore flooding is possible along the shoreline east
of Marquette Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time, but reports of hail or gusty winds are always appreciated.

LSZ162-240>251-263>267-072045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
433 PM EDT Mon Sep 6 2021 /333 PM CDT Mon Sep 6 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday.

Southerly gales are likely on the east half of Lake Superior
Tuesday morning. Westerly to northwesterly gales are likely
across much of Lake Superior Tuesday afternoon through late
Wednesday. A Gale Warning is in effect. See the latest Marine
Weather Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-072045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
433 PM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms on Tuesday.

A few southerly gale force gusts are possible early Tuesday
morning. There is a chance of westerly gales Tuesday evening
through Wednesday afternoon. See the latest Nearshore Marine
Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

In the hours before

Special weather statement, Sep 7, 1:58 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
258 AM EDT Tue Sep 7 2021

MIZ002-009-070730-
Ontonagon MI-Gogebic MI-
258 AM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of northwestern Gogebic
and northwestern Ontonagon Counties through 330 AM EDT/230 AM CDT/...

At 257 AM EDT/157 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 32 miles northwest of
Silver City to 21 miles east of Madeline Island to Marango. Movement
was east at 55 mph.

HAZARD...Winds around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ironwood, Ontonagon, Bessemer, Wakefield, Hurley, Bergland, Northern
Lake Gogebic, Silver City, Thomaston, Little Girls Point, Van
Buskirk, Copper Peak, Lake of the Clouds, Clark Lake, White Pine,
Ironwood Airport, Mirror Lake, Black River Harbor, Merriweather and
Chaney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9041 4681 8996 4686 8989 4691 8945
      4706 8908 4685 8925 4631 8990 4633 9011
      4650 9022 4650 9027 4652 9028 4651 9032
      4656 9034 4654 9035 4654 9040 4656 9042
TIME...MOT...LOC 0657Z 279DEG 46KT 4726 8985 4687 9023 4644 9078

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rolfson
Special weather statement, Sep 7, 2:25 AM EST, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
325 AM EDT Tue Sep 7 2021

MIZ002-003-009-070800-
Ontonagon MI-Gogebic MI-Houghton MI-
325 AM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of central Gogebic,
northwestern Houghton and Ontonagon Counties through 400 AM EDT/300
AM CDT/...

At 323 AM EDT/223 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Ontonagon
to 7 miles south of Bessemer. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ontonagon, Wakefield, Marenisco, Bergland, Rockland, Mass City,
Northern Lake Gogebic, Redridge, Silver City, Greenland, Norwich,
Presque Isle Reservoir, Pomeroy Lake, Fourteen Mile Point, Lake
Gogebic State Park, Victoria Dam, Clark Lake, White Pine, Winona and
Freda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4691 8953 4691 8945 4708 8903 4715 8896
      4718 8861 4625 8947 4629 8990 4633 9010
      4634 9010
TIME...MOT...LOC 0723Z 269DEG 42KT 4707 8932 4637 9003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rolfson
Special weather statement, Sep 7, 2:58 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
358 AM EDT Tue Sep 7 2021

MIZ002>004-009-084-070830-
Ontonagon MI-Baraga MI-Gogebic MI-Houghton MI-Southern Houghton MI-
358 AM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southeastern Gogebic,
Houghton, northwestern Baraga and southeastern Ontonagon Counties
through 430 AM EDT/330 AM CDT/...

At 356 AM EDT/256 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near South Range to near
Winchester. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  South Range around 400 AM EDT.
  Chassell around 410 AM EDT.
  The Lower Entrance of Portage Canal around 415 AM EDT.
  Watersmeet around 330 AM CDT.

Other locations impacted by these storms include Bruce Crossing,
Pelkie, Paulding, Trout Creek, Presque Isle Reservoir, Pomeroy Lake,
Donken and Lake Gogebic State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4710 8877 4709 8815 4703 8818 4703 8808
      4642 8890 4642 8899 4634 8899 4616 8923
      4628 8983
TIME...MOT...LOC 0756Z 271DEG 38KT 4705 8872 4624 8979

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rolfson
Local storm report, Sep 7, 3:10 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     MARINE TSTM WIND ONTONAGON               46.87N 89.33W
09/07/2021  M48 MPH          ONTONAGON          MI   C-MAN STATION

            PEAK GUST MEASURED AT OTNM4.

&&

RJC
Special weather statement, Sep 7, 3:25 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
425 AM EDT Tue Sep 7 2021

MIZ004-009-010-084-070900-
Baraga MI-Gogebic MI-Southern Houghton MI-Iron MI-
425 AM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of Iron, southeastern
Gogebic, south central Houghton and southern Baraga Counties through
500 AM EDT/400 AM CDT/...

At 424 AM EDT/324 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Sidnaw to
8 miles south of Watersmeet. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Covington around 435 AM EDT.
  Three Lakes around 455 AM EDT.
  Iron River and Stambaugh around 400 AM CDT.

Other locations impacted by these storms include Paint Lake, Tamarack
Lake, King Lake, Hagerman Lake and Watton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 8906 4634 8899 4639 8899 4661 8872
      4660 8812 4652 8812 4602 8860 4599 8862
      4599 8866 4602 8869 4603 8884 4613 8907
      4617 8926
TIME...MOT...LOC 0824Z 278DEG 41KT 4661 8868 4615 8921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rolfson

The radar

The Marquette radar (KMQT), 73 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baraga

When
September 7, 3:25 AM EST
Where
Baraga County, 0.69 mi N of L Anse
Property damage
$2,000
Reported by
Public
Coordinates
46.760, -88.450

A lightning strike caused damage to a local power substation and caused power outages in L'anse in the early morning of the 7th.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985299.